Posterior segment toxicity after gemcitabine and docetaxel chemotherapy

Ali Kord Valeshabad, William F. Mieler, Vikram Setlur, Merina Thomas, Mahnaz Shahidi

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Purpose. To report outer retinal disruption and uveal effusion after gemcitabine and docetaxel combination therapy. Case Report. A 78-year-old woman presented with blurry vision after two cycles of gemcitabine and docetaxel combination chemotherapy for stage IV sarcoma. At presentation, visual acuity was finger counting and 20/25 in the right and left eyes, respectively. Slit-lamp examination and B-scan ultrasonography revealed severe uveal effusion in the right eye and choroidal folds in the left eye. Spectral domain optical coherence tomography showed disruption of photoreceptor inner segment ellipsoid band in the right eye. The patient was monitored weekly with ophthalmic examination and B-scan ultrasonography, while continuing with gemcitabine monotherapy. At 8 weeks follow-up, uveal effusion improved considerably and visual acuity was 20/40 and 20/20 in the right and left eyes, respectively. Conclusions. Uveal effusion and outer retinal disruption were reported after gemcitabine and docetaxel chemotherapy. Early detection and close ophthalmic monitoring may allow concurrent cancer treatment and prevention of possible chemotherapy-induced ocular side effects.

Original languageEnglish (US)
Pages (from-to)e110-e113
JournalOptometry and Vision Science
Volume92
Issue number5
DOIs
StatePublished - Jan 1 2015
Externally publishedYes

Fingerprint

docetaxel
gemcitabine
Drug Therapy
Visual Acuity
Ultrasonography
Optical Coherence Tomography
Combination Drug Therapy
Sarcoma
Fingers

Keywords

  • chemotherapy
  • docetaxel
  • gemcitabine
  • retina
  • uveal effusion

ASJC Scopus subject areas

  • Ophthalmology
  • Optometry

Cite this

Posterior segment toxicity after gemcitabine and docetaxel chemotherapy. / Kord Valeshabad, Ali; Mieler, William F.; Setlur, Vikram; Thomas, Merina; Shahidi, Mahnaz.

In: Optometry and Vision Science, Vol. 92, No. 5, 01.01.2015, p. e110-e113.

Research output: Contribution to journalArticle

Kord Valeshabad, Ali ; Mieler, William F. ; Setlur, Vikram ; Thomas, Merina ; Shahidi, Mahnaz. / Posterior segment toxicity after gemcitabine and docetaxel chemotherapy. In: Optometry and Vision Science. 2015 ; Vol. 92, No. 5. pp. e110-e113.
@article{7e576a8c0a6344f6adf41d7b6e78dce4,
title = "Posterior segment toxicity after gemcitabine and docetaxel chemotherapy",
abstract = "Purpose. To report outer retinal disruption and uveal effusion after gemcitabine and docetaxel combination therapy. Case Report. A 78-year-old woman presented with blurry vision after two cycles of gemcitabine and docetaxel combination chemotherapy for stage IV sarcoma. At presentation, visual acuity was finger counting and 20/25 in the right and left eyes, respectively. Slit-lamp examination and B-scan ultrasonography revealed severe uveal effusion in the right eye and choroidal folds in the left eye. Spectral domain optical coherence tomography showed disruption of photoreceptor inner segment ellipsoid band in the right eye. The patient was monitored weekly with ophthalmic examination and B-scan ultrasonography, while continuing with gemcitabine monotherapy. At 8 weeks follow-up, uveal effusion improved considerably and visual acuity was 20/40 and 20/20 in the right and left eyes, respectively. Conclusions. Uveal effusion and outer retinal disruption were reported after gemcitabine and docetaxel chemotherapy. Early detection and close ophthalmic monitoring may allow concurrent cancer treatment and prevention of possible chemotherapy-induced ocular side effects.",
keywords = "chemotherapy, docetaxel, gemcitabine, retina, uveal effusion",
author = "{Kord Valeshabad}, Ali and Mieler, {William F.} and Vikram Setlur and Merina Thomas and Mahnaz Shahidi",
year = "2015",
month = "1",
day = "1",
doi = "10.1097/OPX.0000000000000571",
language = "English (US)",
volume = "92",
pages = "e110--e113",
journal = "Optometry and Vision Science",
issn = "1040-5488",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Posterior segment toxicity after gemcitabine and docetaxel chemotherapy

AU - Kord Valeshabad, Ali

AU - Mieler, William F.

AU - Setlur, Vikram

AU - Thomas, Merina

AU - Shahidi, Mahnaz

PY - 2015/1/1

Y1 - 2015/1/1

N2 - Purpose. To report outer retinal disruption and uveal effusion after gemcitabine and docetaxel combination therapy. Case Report. A 78-year-old woman presented with blurry vision after two cycles of gemcitabine and docetaxel combination chemotherapy for stage IV sarcoma. At presentation, visual acuity was finger counting and 20/25 in the right and left eyes, respectively. Slit-lamp examination and B-scan ultrasonography revealed severe uveal effusion in the right eye and choroidal folds in the left eye. Spectral domain optical coherence tomography showed disruption of photoreceptor inner segment ellipsoid band in the right eye. The patient was monitored weekly with ophthalmic examination and B-scan ultrasonography, while continuing with gemcitabine monotherapy. At 8 weeks follow-up, uveal effusion improved considerably and visual acuity was 20/40 and 20/20 in the right and left eyes, respectively. Conclusions. Uveal effusion and outer retinal disruption were reported after gemcitabine and docetaxel chemotherapy. Early detection and close ophthalmic monitoring may allow concurrent cancer treatment and prevention of possible chemotherapy-induced ocular side effects.

AB - Purpose. To report outer retinal disruption and uveal effusion after gemcitabine and docetaxel combination therapy. Case Report. A 78-year-old woman presented with blurry vision after two cycles of gemcitabine and docetaxel combination chemotherapy for stage IV sarcoma. At presentation, visual acuity was finger counting and 20/25 in the right and left eyes, respectively. Slit-lamp examination and B-scan ultrasonography revealed severe uveal effusion in the right eye and choroidal folds in the left eye. Spectral domain optical coherence tomography showed disruption of photoreceptor inner segment ellipsoid band in the right eye. The patient was monitored weekly with ophthalmic examination and B-scan ultrasonography, while continuing with gemcitabine monotherapy. At 8 weeks follow-up, uveal effusion improved considerably and visual acuity was 20/40 and 20/20 in the right and left eyes, respectively. Conclusions. Uveal effusion and outer retinal disruption were reported after gemcitabine and docetaxel chemotherapy. Early detection and close ophthalmic monitoring may allow concurrent cancer treatment and prevention of possible chemotherapy-induced ocular side effects.

KW - chemotherapy

KW - docetaxel

KW - gemcitabine

KW - retina

KW - uveal effusion

UR - http://www.scopus.com/inward/record.url?scp=84929463378&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84929463378&partnerID=8YFLogxK

U2 - 10.1097/OPX.0000000000000571

DO - 10.1097/OPX.0000000000000571

M3 - Article

C2 - 25822016

AN - SCOPUS:84929463378

VL - 92

SP - e110-e113

JO - Optometry and Vision Science

JF - Optometry and Vision Science

SN - 1040-5488

IS - 5

ER -